Skip to main content
Toggle Menu of ADA WebSites
ADA Websites
Partnerships and Commissions
Toggle Search Area
Toggle Menu
e-mail Print Share

FDA says inconsistent amounts of toxic substance found in teething tablets

January 31, 2017

By Michelle Manchir

The U.S. Food and Drug Administration said in a Jan. 27 news release it found “inconsistent amounts of belladonna, a toxic substance, in certain homeopathic teething tablets” and urged consumers not to use them.

The agency also encouraged health care professionals to report adverse events or quality problems experienced with the use homeopathic teething products.
 
The FDA said it tested tablets labeled as containing belladonna and other ingredients that were marketed by CVS and Hyland’s Inc. In some cases, the amount of belladonna the FDA found in the tablets far exceeded the amount claimed on the label, according to the news release.

While CVS has agreed to a voluntary recall of its products, as of press time, the manufacturer of Hyland’s homeopathic teething products had not agreed to a recall, according to the FDA.

The FDA notice Jan. 27 follows a September 2016 news release in which the agency recommended consumers stop using homeopathic teething tablets and gels after receiving adverse event reports.

In both the September and January news releases, the FDA said consumers should seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation after using homeopathic teething tablets or gels, which have not been evaluated or approved by the FDA for safety or efficacy.

Health care professionals and consumers can report adverse events or quality problems experienced with the use of these tablets and gels online at www.FDA.gov and searching for “MedWatch.”

The ADA maintains a list on ADA.org of safety alerts related to dental drugs and devices. Visit ADA.org/safetyalerts for more information.